Root Cause Analysis

The root cause analysis, RCA is used in the health care profession to find flaws and opportunities for improvement in the nursing environment. It is a structured analysis method for serious adverse health care events. Moreover, by conducting a RCA, health care practitioners determine the underlying problems that increase the likelihood of errors with avoidance of focus on individuals’ mistakes. A systems approach is used to detect and eliminate active and latent errors to prevent future harm. As a result, RCAs follow a pre-specified protocol starting with collection of data, record reviewing, and participant interviews to reconstruct the event in question (Franklin, Shebl & Barber, 2012).

Health care workers are obligated to protect their clients through full understanding of nursing-sensitive indicators for aversion of any possible cases of hospital-associated injury or death. If a patient is in more danger than they arrived at the hospital, then a RCA is useful to determine the way forward. The male patient presented to the emergency department and the vital signs recorded is noted to be in severe pain of 10/10. On assessment, it is revealed that the patient is in moderate distress, and the left leg seems shortened with calf edema, ecchymosis and has a limited range of motion.

After assessment by the Registered nurse, diazepam 5 mg is recommended and seems to take no effect five minutes later after which the RN is instructed to administer hydromorphone 2 mg IVP which still does not show any effect. Hydromorphone 2 mg IVP and additional diazepam 5 mg are further given to the patient for sedation purposes. After sedation, the left hip is reduced successfully after which the patient is left with no supplemental oxygen given. He is thereafter placed on blood pressure monitor as the RN goes to attend to another patient. After several minutes the machine beeps as an indication that the patient’s pressure is decreasing, and as such, the reading is 58/30 while the oxygen saturation reads at 79 percent. On examination, the RN finds that the patient is short of breath and has no palpable pulse. This prompts the RN to place the patient in a ventilator.

On performing the RCA, it is established that the RN should have placed the patient in supplement oxygen after the surgery. The RN should be held culpable for this incident even though she had no past record of negligence. Post-operative supplemental oxygen aids in preventing post-operative wound infection, vomiting and nausea. Moreover, the patient was administered with too much hydromorphone 2 mg IVP and diazepam 5 mg. Administration of such drugs causes a patient problems, especially because they come into contact with other tissues before they can be changed by the liver; hence it becomes impossible for the patient to get sedated.

Further, more problems were also caused by the additional oxycodone the patient had taken for back pain. Conversely, as older adults advance in age, they undergo numerous physical changes, for instance, diminishing effectiveness in absorbing and distributing medicine within their bodies as a result of a decrease in plasma proteins. Other activities that change include altered biotransformation and metabolism of chemicals, such as drugs and decreasing body water so the drugs become more saturated to life threatening levels (Franklin et al., 2012).

Another cause for the event would be workplace problems, such as rush to attend to other patients, for instance, the 43-year old female who was complaining of a throbbing headache and the 8-year old boy presented with appendicitis. This would have been the case for divided attention in giving the 68-year old patient the much needed care. The nurses seem to have been fatigued by the amount of work in the rural hospital.

Moreover, the cause for the pulmonary edema and cardiac arrest can be attributed to potentially preventable fluid overload in the bloodstreams and body of the patient. Upon investigation it is found that this was caused by excess administration of hydromorphone IV coupled with the excessive intake of oxycodone and atorvastatin (Motov, 2012). The lack of monitoring and evaluation of significance of progressive weight and lack of output monitoring in the patient’s risks for fluid retention was another cause. A change in practice in the hospital would be necessary to mitigate the possibility of recurrence of such an event by instituting continuous quality improvement measures in the various multidisciplinary processes to better meet the clients’ needs (Riehle, Bergeron & Hyrkäs, 2008).

Low standard performance occurs as a result of a system failure hence real change can only be attained by altering the system, for instance, hospital leadership, culture and constitution of a strong medical team. Training should be done on a continual basis and care processes performed especially on patients who are on medication for other serious conditions. Further, an ambitious target for improving health care outcomes and preventing complications needs to be set up (Myers, 2011).

The process for conducting a failure mode and effects analysis, FMEA involves three main stages whereby the appropriate actions to be taken are defined and undertaken by a committee appointed by the doctor in charge of the hospital. Prior to commencement of the process, a pre-work is done to ascertain the robustness and history of the subject matter for better analysis. The robustness analysis is obtained from interface matrices, boundary and parameter diagrams. Nevertheless, failures may occur during any phase in the drug delivery process from prescription to administration. Mistakes may happen during the ordering process and shared interfaces with other parts and systems since health care practitioners tend to focus on what they can control directly (Franklin et al., 2012).

In the commencement of the process, a description of the system and its function are done. Moreover, a clear understanding simplifies further analysis as the doctor is able to realize which system uses are attractive and which are not. Thereafter, the health care practitioner considers both the intentional and unintentional uses that may bring about hostility. A block illustration of the system is then created to give an outline of the main components or process steps and their relationship.

Further, nurses rate on a scale how severe the effects, such as pain or injury are with 1 being not severe at all and 10 being extremely severe. The doctor in this case should have ensured that the nurses attending to the patient understood and agreed to the scale before starting. Identification of the causes of the failure mode or effect would follow with ranking of the effects in the occurrence column. By noting how likely the cause would occur, a scale of 1 would mean highly unlikely while 10 would be likely to occur all the time (Raheja, 2011).

Identification of the controls to detect the issue and its rank according to effectiveness in the detection column would follow. Therefore, 1 would mean excellent controls while 10 would show no controls. Lastly, the doctor would multiply the severity, occurrence, and detection numbers and record the subsequent value risk priority number. This number is thus used in the identification of the incidence, which the team must focus on at first.

The health care practitioners are obligated to assess the conditions that may increase the likelihood of cautions and contraindications after drug intake, for example, any known allergies to the drugs. Moreover, any impaired kidney or liver function, lactation, or cases of pregnancy, such as potential unfavorable effects on fetus or unborn baby and other issues like cardiovascular dysfunction induced by a fall in blood pressure should be subject to analysis (Myers, 2011). Moreover, the baseline status should be analyzed prior to therapy commencement to determine any potential adverse effects, such as body temperature, weight, skin color changes, pulse rate, blood pressure, perfusion, renal and liver function, and blood glucose levels.

Fall-induced injuries among older persons are alarming for two reasons; the incidence of these injuries is increasing, and the population at risk is constantly expanding and is expected to grow more rapidly in the future. Health care practitioners should thus monitor patients at either end of the spectrum, whether old or young, for proper metabolism of drugs like hydromorphone IV to determine the amount a patient can intake prior to sedation rather than continual administration of sedatives to lethal levels (Motov, 2012). If it is not yet the desired amount, there may be a need for dosage adjustment but after the health history of the patient is determined and vital signs taken to ascertaining the amount to be administered.

 

 

 

 

 

 

 

Leave a Reply